• melancholic melancholic
    August 16, 2010
    arimidex and throbbing sciatica pain
    melancholic melancholic
    August 16, 2010

    I had an Estrogen/Progesterone + cancer with 3 cancer cells in first node -30 other nodes clear. I had a lumpectomy, followed by radiation, and so far 8 months on arimidex. I have developed joint pains in my hands and feet and severe sciatica throbbing pain in my left leg, which is worse at night.  I am also a post menopausal woman with osteoporosis. My onc is willing to switch me to another medication but from what I read they are all scarey. I do not know what to do. The pain is just getting worse and I am having trouble sleeping.I am seriously thinking of stopping the arimidex. Any thoughts?

    READ MORE

FROM OUR EXPERTS

  • PJ Hamel
    Health Guide
    August 16, 2010
    PJ Hamel
    Health Guide
    August 16, 2010

    I think, in your case, you should switch to tamoxifen. Tamoxifen used to be the gold standard for hormone-responsive breast cancer in both pre- and post-menopausal women. While aromatase inhibitors (e.g., Arimidex) have proved somewhat more effective for post-menopausal women, tamoxifen is still effective. And tamoxifen actually increases bone strength; plus it doesn't come with the joint pain. It increases your risk of uterine/endometrial cancer very slightly; but the risk remains very, very small overall. Ask you onco what s/he thinks - I'd think it would be better to take tamoxifen than nothing at all... Good luck - PJH

    • melancholic
      August 16, 2010
      melancholic
      August 16, 2010

      Thank you for your advice.I will see my oncologist the second week in Sept. How would I be checked for developing uterine/endometrial cancer if I take tamoxifen? Thank you for stating that the risk is very small. It is so scary to read about the side effects of any drugs.

      READ MORE
    • PJ Hamel
      August 16, 2010
      PJ Hamel
      Health Guide
      August 16, 2010

      You wouldn't be checked - you'd just be made aware of the symptoms, so that you could be on the lookout. I took tamoxifen for 3 years, and never worried a moment about a secondary cancer... if I remember correctly, the likelihood is under 1%.

       

      Think of it this way - if you don't take tamoxifen (or an AI), your chance of a recurrence of breast cancer is probably many, many times greater than your risk of cancer from taking tamoxifen. You won't be without risk - none of us ever is. Even women who've never had cancer have a 1 in 8 chance of developing breast cancer at some point during their life. Your chance of uterine or endometrial cancer would be much less than that. It's tough not to worry; but if there's one thing we can control in life, it's our attitude. Why not try to believe that you'll be well and healthy, rather than focus on the small possibility you won't be? It's a lot less stressful... Be well - PJH

      READ MORE

FROM OUR COMMUNITY

  • ProvidencePatient December 06, 2010
    ProvidencePatient
    August 16, 2010

    I was diagnosed with a very small invasive breast cancer, estrogen positive, in 2008. I've been through Arimidex, Aromasin, then Tamoxifen, which was admittedly less painful for the joints and better for not causing fatigue. However, I took it only a few months and developed pulmonary embolisms in both lungs, upper branches. There were very few signs. I thought I had an infection and ended up in the hospital with life-threatening blockages. I had noticed my fingernails splintering, along with the general feeling of ill health, and was within days of stopping Tamoxifen. Now, a couple months after the embolisms, I have been diagnosed with snowflake cataracts. So, of the four serious side effects (one being endometrial cancer) I have had two with possibly more to go. When you are that 1/1000th person that will have this happen, it really makes you stop and think about putting poisons into your body for even a "proven" treatment. I don't think the NIH web site emphasizes enough how dangerous these chemicals are.

    READ MORE
    • ProvidencePatient
      December 06, 2010
      ProvidencePatient
      December 06, 2010

      I also am left with evening, throbbing sciatica. There seems to be no relief so far. I've had this for over three months now.

      READ MORE
    • PJ Hamel
      December 06, 2010
      PJ Hamel
      Health Guide
      December 06, 2010

      Has your oncologist offered to try a range of painkillers? Have you reported the pain? If the answer to either question is "no," then pursue these avenues. If everything possible has been done to relieve your pain, then unfortunately you have to decide between Arimidex and quality of life. One possible compromise would be to take tamoxifen, not quite as effective as Arimidex, but also without the bone and join-pain side effects. This is something you might want to discuss with your oncologist. Good luck - PJH

      READ MORE
    • melancholic
      December 06, 2010
      melancholic
      December 06, 2010

      Hi, I switched to tamoxifen a month ago. So far, I am not experiencing any side effects.  I am also doing an alternative, comlementary therapy - iscador treatments.  I am sorry to read on this list about the person who had a terrible time with tamoxifen, I can only pray that it will not happen to me.

      READ MORE
    • PJ Hamel
      December 06, 2010
      PJ Hamel
      Health Guide
      December 06, 2010

      I know personally I had a lot easier time on tamoxifen than Arimidex. And that's been the experience of most of my friends, too. So hopefully it'll be the same for you... best of luck with it! PJH

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.